Levitra Association with Amnesia. Levitra, an erectile dysfunction (ED) drug made by Bayer AG is undergoing its third labeling change since 2005. This time, the precautions section of the ‘Levitra’ label will be changed to note its possible association with transient global amnesia, or TGA.
TGA is a sudden, temporary episode of memory loss that can’t be attributed to a more common neurological condition, such as epilepsy, transient ischemic attack, stroke or head injury.
During an episode of transient global amnesia, recall of recent events simply vanishes, so a victim is unable to remember where they are or how they got there. They may also draw a blank when asked to remember things that happened a day, a month or even a year ago.
Victims of TGA do remember who they are, and they will recognize family members and others they have known for a long time. When an episode of TGA is over, a victim will remember nothing that happened while their memory was impaired, and might not recall the hours beforehand.
The Levitra label got the transient global amnesia note
According to the FDA, the Levitra label got the transient global amnesia note “because of a limited number of post-marketing reports of men who experienced TGA” around the time they took Levitra.
The FDA is stressing that no direct link has been found between TGA and Levitra. The agency has also said that the reported instances of TGA in men taking Levitra may have been spurred by something else, even by sex.
This is the third labeling change for Levitra since 2005. At that time, warnings about vision loss were added to the label of Levitra, as well as Viagra and Cialis – two other ED drugs. This sudden vision loss was attributed to NAION (non arteritic ischemic optic neuropathy), a condition where blood flow is blocked to the optic nerve.
In 2006, a second warning was added to the label of ‘Levitra’, Cialis and Viagra regarding sudden hearing loss related to the medications. The FDA said the warning was prompted by more two dozen instances of sudden hearing loss linked to the drugs. In about a third of those reports, the hearing loss was permanent.